Impulsive and compulsive behaviour is a possible side effect of some Parkinson's drugs. Although only a small number of people experience this behaviour, it can have a significant impact on the person affected and those around them.
If you're aware that you, or a friend or relative, may be experiencing impulsive and compulsive behaviour, don't live in denial. I don't want anyone else to go through what I've been through.
Stephen, diagnosed in 2001
Watch our film below and find out what you can do if you're affected by impulsive and compulsive behaviour:
Duration: 6 minutes 2 seconds
Impulsive behaviour is when a person can't resist the temptation to carry out certain activities.
These are often activities that give an immediate reward, such as shopping or gambling.
Compulsive behaviour is when a person has an overwhelming drive or urge to act in a certain way, often repetitively, to reduce the worry or tension that they get from their urge.
Some people continue to act in this way, even if they no longer get any pleasure or reward.
In many cases, this behaviour is out of character and the person may carry out these activities without any thoughts about financial, social or legal consequences.
We have a dedicated impulsive and compulsive behaviour section on our online forum for people to share their experiences and get support.
Impulsive and compulsive behaviour is also referred to sometimes as impulse control disorder or ICD.
This behaviour can be expressed in one or more of the following ways:
Punding, or compulsive hobbyism, is when someone does things such as collecting, sorting or continually handling objects. It may also be experienced as:
Addiction to Parkinson's medication, called dopamine dysregulation syndrome, is when a person takes more of a drug than is needed to control their Parkinson's symptoms.
For more information, read our free publications:
You are more likely to experience impulsive and compulsive behaviour if you're:
If you have a history of 'risk-taking', such as gambling, drug abuse or alcoholism, you may be more likely to develop dopamine addiction.
This is where you take more of your medication than is needed to control your Parkinson's symptoms (known as dopamine dysregulation syndrome).
It's important to remember that not everyone will experience this side effect, so it shouldn't put you off taking your medication.
You should work with your specialist or Parkinson's nurse to find the most appropriate treatment option for you, and you should monitor the effects of this treatment together.
It took my husband to point out that I was behaving a bit irrationally, and not in ways I used to behave. It crept up insidiously.
Liz, who has Parkinson's
Impulsive and compulsive behaviour is not normal.
If you think you or another person with Parkinson's may be experiencing impulsive and compulsive behaviour, tell your GP, specialist or Parkinson's nurse right away, so they can help.
You can also call our free and confidential helpline on 0808 800 0303. We deal with many enquiries related to side effects and adverse responses to drugs.
Someone experiencing impulsive or compulsive behaviour may not realise they have a problem. So it's important that carers and family members note any unusual behaviour and tell the appropriate healthcare professional as soon as possible.
Some of this behaviour may be embarrassing and you may feel uncomfortable talking to a healthcare professional about it. But remember that they will have spoken to others with similar problems before.
You can use our Impulsive and compulsive behaviour in Parkinson's monitoring and information tool to help with this discussion. This can also be used to monitor treatment over time.
Impulsive and compulsive behaviour can be controlled. Treatment may involve reducing the daily dose of Parkinson's medication, having psychotherapy and looking into other types of Parkinson's medication.
We do not advise anyone to stop taking or to change their Parkinson's drugs without seeking the advice of their health professional.
Dopamine agonist withdrawal syndrome can happen if someone stops taking dopamine agonists suddenly. This can lead to symptoms such as depression, anxiety and pain.
The people who have shared their experiences here hope that their stories will help others identify any potential issues, and take action:
You'll also find details of how some Parkinson's drugs can affect sex and relationships in our Intimate relationships and Parkinson's booklet.
If you're thinking about taking legal action against a drug manufacturer, there may be a limited time frame in which to do so.
Anyone considering this path would need to seek specialist legal advice as soon as possible.
The Solicitors Regulation Authority should be able to advise you further. They can be contacted on 0370 606 2555.
We've published the results of 2 research projects we funded on impulsive and compulsive behaviour. These projects focused on risk factors and how the symptoms should be managed.